Alert archive / Wisconsin / Flash Flood Warnings in 1999

Flash Flood Warning 15, NWS Milwaukee, WI

July 21, 1999Dodge County, Washington County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Jul 21, 1999, 3:00 AM CDT for Dodge County, Washington County, Wisconsin. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1999, 3:00 AM CDT (08:00 UTC)
Expired
Jul 21, 1999, 8:00 AM CDT
In force
5 hr
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Dodge County, WI, Washington County, WI

The radar

The Milwaukee radar (KMKX), 48 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1999-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1999-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMKX 210808
FFWMKE
WIC027-131-211300-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT WED JUL 21 1999

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* FLOOD WARNING FOR...
  DODGE COUNTY IN SOUTHEAST WISCONSIN
  WASHINGTON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 800 AM CDT

* RADAR ESTIMATES INDICATED IN EXCESS OF 5 INCHES OF RAIN HAS FALLEN 
  IN MUCH OF DODGE COUNTY WITH 4 INCHES IN WASHINGTON COUNTY. 
  ALTHOUGH MUCH OF THE HEAVY RAIN HAS ENDED FOR A WHILE...NUMEROUS
  FLOODING PROBLEMS WILL CONTINUE DUE TO THE HIGH WATER.

* MORE HEAVY RAIN MAY FALL LATER THIS MORNING AS ANOTHER ROUND OF 
  THUNDERSTORMS IS POSSIBLE.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING.  RESIDENTS LIVING 
ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO 
PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. 

EXCESSIVE RUNOFF FROM THIS STORM HAS CAUSEED FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

LAT.V..LON 4351 8812 4324 8811 4328 8895 4359 8894
HENTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:00 PM CDT, 6 hours earlier.

Area forecast discussion, Jul 20, 9:00 PM CDT, 6 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
900 PM CDT TUE JUL 20 1999

FFW TO CONTINUE FOR MKX CWA.

12Z NGM LOOKS BETTER WITH QPF THAN ETA OR 18Z RUC. AVN NOT DOING
TOO BAD EITHER BUT AMOUNTS MAY BE ON THE LOW SIDE.

00Z ANAL SHOWS COPIOUS MOIST AT SFC THRU H8 LEVEL BEING
ADVECTED INTO SRN WI. SFC BOUNDARY ACROSS NRN IA THEN RUNNING SE
INTO NRN IL. IR IMAGERY SHOWS CONTINUED COOLING AND EXPANSION OF
COLDER TOPS INTO SW WI WITH STG MOISTURE CONVERGENCE/THETAE ADVECTION
NOTED TOO. KMKX 88-D IMAGERY PAINTING GOOD COVERAGE OF 40 TO 50 DBZ
RETURNS SAGGING INTO SRN WI.

MOST INTENSE CELL WEST OF DBQ LOOKS TO BE THE HOT AREA FOR SVR WX
THUS REMOVED THAT WORDING FOR MOST OF CWA. SPC DISCUSSION WILL DROP
WATCH AT 3Z SO CAN LET GO OF THAT WORDING IN OUR FAR SW CNTYS AT THAT
TIME.

LOWERED TEMPS A TOUCH TO ACCOUNT FOR PRESENT TRENDS.

.MKX...FLASH FLD WATCH TNGT ZONES 46..47..51..52..56>60..62>72.
COLLAR

In the hours before

Special weather statement, Jul 20, 9:11 PM CDT, 5 hours 49 minutes before
WIZ051-052-058>060-062>072-210240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 PM CDT TUE JUL 20 1999

AT 905 PM A LARGE AREA OF RAIN AND THUNDERSTORMS WAS OVER SOUTHERN
WISCONSIN MAINLY NORTH OF A DUBUQUE...MADISON...TO SHEBOYGAN LINE.
SOME OF THESE STORMS WERE PRODUCING VERY HEAVY RAIN.  THE RAIN AREA
WAS GRADUALLY SINKING SOUTHEAST AS MORE STORMS DEVELOP AHEAD OF THE
MAIN RAIN AREA.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHERN WISCONSIN
INCLUDING THE MILWAUKEE AND MADISON METRO AREAS FOR THE REMAINDER
OF TONIGHT.  BE ALERT FOR TORRENTIAL RAINS AND FREQUENT LIGHTNING
IN THE STRONGER STORMS.  FLASH FLOODING IS POSSIBLE.

IN THE MEANTIME...THE THREAT FOR DAMAGING WINDS AND LARGE HAIL HAS
DIMINISHED GREATLY.

JH
Special weather statement, Jul 20, 9:11 PM CDT, 5 hours 49 minutes before
WIZ051-052-058>060-062>072-210240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 PM CDT TUE JUL 20 1999

AT 905 PM A LARGE AREA OF RAIN AND THUNDERSTORMS WAS OVER SOUTHERN
WISCONSIN MAINLY NORTH OF A DUBUQUE...MADISON...TO SHEBOYGAN LINE.
SOME OF THESE STORMS WERE PRODUCING VERY HEAVY RAIN.  THE RAIN AREA
WAS GRADUALLY SINKING SOUTHEAST AS MORE STORMS DEVELOP AHEAD OF THE
MAIN RAIN AREA.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHERN WISCONSIN
INCLUDING THE MILWAUKEE AND MADISON METRO AREAS FOR THE REMAINDER
OF TONIGHT.  BE ALERT FOR TORRENTIAL RAINS AND FREQUENT LIGHTNING
IN THE STRONGER STORMS.  FLASH FLOODING IS POSSIBLE.

IN THE MEANTIME...THE THREAT FOR DAMAGING WINDS AND LARGE HAIL HAS
DIMINISHED GREATLY.

JH
Special weather statement, Jul 20, 11:34 PM CDT, 3 hours 26 minutes before
WIZ046-047-051-052-056>060-062>072-210530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1134 PM CDT TUE JUL 20 1999

...FLASH FLOOD WATCH IN EFFECT TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
SOUTHERN WISCONSIN OVERNIGHT. TORRENTIAL RAINFALL APPEARS TO BE THE
MAIN THREAT FROM THESE STORMS. THROUGH 1230 AM THE STRONGEST
STORMS WILL MOVE THROUGH WAUKESHA AND MILWAUKEE COUNTIES. THESE
STORMS MAY PRODUCE WINDS OF 30 TO 40 MPH ON THEIR LEADING EDGE.

ALSO...STRONG STORMS WILL AFFECT DODGE COUNTY. RAINFALL RATES OF 1
INCH PER HOUR MAY ACCOMPANY SOME OF THESE STORMS.

THE GREATEST THREAT OF FLASH FLOODING THROUGH 1 AM LOOKS TO BE
NEAR AND NORTH OF THE INTERSTATE 94 CORRIDOR.

BE ALERT FOR FLASH FLOODING AS THERE IS A FLASH FLOOD WATCH IN
EFFECT FOR ALL OF SOUTHERN WISCONSIN AND A FLASH FLOOD WARNING IS
IN EFFECT FOR DODGE COUNTY UNTIL 1 AM.

COLLAR
Special weather statement, Jul 20, 11:34 PM CDT, 3 hours 26 minutes before
WIZ046-047-051-052-056>060-062>072-210530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1134 PM CDT TUE JUL 20 1999

...FLASH FLOOD WATCH IN EFFECT TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
SOUTHERN WISCONSIN OVERNIGHT. TORRENTIAL RAINFALL APPEARS TO BE THE
MAIN THREAT FROM THESE STORMS. THROUGH 1230 AM THE STRONGEST
STORMS WILL MOVE THROUGH WAUKESHA AND MILWAUKEE COUNTIES. THESE
STORMS MAY PRODUCE WINDS OF 30 TO 40 MPH ON THEIR LEADING EDGE.

ALSO...STRONG STORMS WILL AFFECT DODGE COUNTY. RAINFALL RATES OF 1
INCH PER HOUR MAY ACCOMPANY SOME OF THESE STORMS.

THE GREATEST THREAT OF FLASH FLOODING THROUGH 1 AM LOOKS TO BE
NEAR AND NORTH OF THE INTERSTATE 94 CORRIDOR.

BE ALERT FOR FLASH FLOODING AS THERE IS A FLASH FLOOD WATCH IN
EFFECT FOR ALL OF SOUTHERN WISCONSIN AND A FLASH FLOOD WARNING IS
IN EFFECT FOR DODGE COUNTY UNTIL 1 AM.

COLLAR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:25 PM CDTFlash Flood WarningMKXDodge3 hr
Jul 21, 12:16 AM CDTFlash Flood WarningMKXDodge, Washington3 hr
Jul 21, 12:32 AM CDTFlash Flood WarningMKXMilwaukee, Waukesha3 hr
Jul 21, 12:40 AM CDTFlash Flood WarningMKXOzaukee3 hr
Jul 21, 3:20 AM CDTFlash Flood WarningMKXMilwaukee, Ozaukee, Waukesha5 hr

Nearby

Flash Flood Warnings in Wisconsin, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.